Point of care: ‘I saw this report on TV’

Michael C. LaFerney | 03/28/2019

When media reports raise patient concerns about medications.

Point of care: ‘I saw this report on TV’Drugs don't always live up to their promises, and patients shouldn’t have to suffer needless discomfort or anxiety about medications they take.

Michael LaFerneyGeorge Davis is a 64-year-old male in relatively good health. He works 40 hours a week and hopes to work until at least age 67. He has had hypertension since his early 20s and has coronary artery disease. Two stents have been inserted in his arteries—one at age 56, the other a year later.

Davis has a family history of low HDL and high triglycerides. His father and two younger brothers had cardiac bypass surgery in their early 50s. He has had several basal cell skin cancers removed, and he sees a dermatologist yearly. His body mass index is 28.4. A nonsmoker, he rarely drinks alcohol.

For hypertension, he takes valsartan/hydrochlorothiazide (325/25 mg) once daily and labetalol (100 mg) twice daily. For depression, he is on Effexor XR (75 mg). To manage cholesterol, he takes 10 mg lovastatin once a day. He also takes 325 mg aspirin for his heart.

Davis has done quite well on the above regimen for some time, but events in the past week have him concerned. Following his second stenting seven years ago, he has been on multiple statins of various dosages, changing prescriptions when back pain flared up. Because he is currently experiencing moderate lower back pain upon rising, he feels an increasing need to relieve it with naproxen (Aleve). Given his cardiac history, Davis fears stopping statin intake so generally tolerates the pain. With a blood sugar of 120, he is now prediabetic.

Davis has recently seen several alarming reports in the health section of his daily newspaper. Valsartan, the medication that has kept his blood pressure very well controlled for the past 10 years, has been voluntarily recalled by its manufacturers after a review by the U.S. Food and Drug Administration detected the presence of N-nitrosodimethylamine (NDMA), a probable human carcinogen. He wonders what the report’s use of the term “voluntary” means and whether he should stay on the drug in light of its cancer risk.

In another news story a few days later, Davis reads, “Men who take once-daily aspirin have nearly double the risk of melanoma compared to men who are not exposed to daily aspirin, reports a large new study” (para. 1). Because he has had several basal cell cancers removed already, the thought of melanoma frightens him.

Then he sees a report about a study that links antidepressant usage with venous thromboembolisms (VTEs) and contemplates: “I thought I was doing the right thing by taking these medications to prevent more heart issues. In doing so, am I increasing my risk for cancer, diabetes, and stroke?”

He recalls how he had put up with the flushing he experienced with Niaspan, a prescription version of niacin he had been taking to lower triglycerides, until a study revealed the drug didn’t prevent heart attacks anyway, and he stopped taking it. Now he wonders what to do with this new information. He addresses his concerns with Roger Wilson, his nurse practitioner, who assures him he is being closely monitored. But Davis still wonders if the benefits his medications provide outweigh their risks.

For the statin, Wilson has several ideas for Davis. He can try the drug-holiday approach: Come off the lovastatin occasionally, or try taking it every other day to see if that lessens his muscle pain. Or, see if coenzyme Q10 helps. Thus far, research results on use of niacin have been mixed.

For Davis’ valsartan/HCTZ concern, Wilson informs him that not all valsartan products pose a cancer risk. The recall involves only valsartan supplied by Zhejiang Huahai Pharmaceuticals in Linhai, China. Wilson will check to confirm the valsartan prescribed for Davis is from a safe manufacturer. Or, if Davis prefers, the nurse practitioner will switch him to another blood pressure medication. Given the good results he’s been having with valsartan, Davis opts to stay on it for now.

As for the daily aspirin, Wilson feels the benefit outweighs the risk so long as Davis continues staying out of the sun and wearing daily sunscreen. To further assuage his client’s anxiety, Wilson recommends he visit the dermatologist every six months instead of annually, as he has been doing. He points out that aspirin also reduces risk of blood clotting, a side effect Davis has been concerned about relative to his antidepressant.

To reduce the likelihood that Davis will experience the side effects that concern him, Wilson reminds him about the importance of adequate exercise, weight loss, healthy diet, and stress reduction techniques. These lifestyle changes might even reduce his current dosage requirements for some of those medications, Wilson adds.

Drugs don't always live up to their promises and can cause side effects that make continuing them difficult, but patients should not have to suffer needless discomfort or anxiety about medications they take. Nurse practitioners and physicians can help patients benefit from needed medications by finding ways to reduce their risks and side effects and by reassuring patients when media reports raise concerns that may be unwarranted. RNL

Michael C. LaFerney, PhD, RN, PMHCNS-BC, is a psychiatric clinical nurse specialist at Arbour SeniorCare in Haverhill, Massachusetts, USA.

Tags:
  • LaFerney
  • Michael LaFerney
  • Michael C. LaFerney
  • medications
  • Niaspan
  • antidepressant
  • aspirin
  • naproxen
  • statin
  • valsartan
  • triglycerides
  • hypertension
  • vol45-1
Categories:
  • RNL
  • RNL Feature
  • Nurse Leader
  • Nurse Researcher
  • ClinicalC
  • Nurse Faculty
  • Nursing Student
  • Clinician
  • Nurse Educator
  • Educator
  • Nursing Faculty
  • Nurse Clinician
  • Nurse Researchers
  • Nursing Student
  • Global - North America
  • Global - Middle East
  • Global - Africa
  • Global - Asia
  • Global - Europe
  • Global - Latin America
  • Global - Oceania
  • Point of care: ‘I saw this report on TV’